Missouri, 2017

Hail in Missouri, September 18, 2017

September 18, 2017 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm produced large hail in Cape Girardeau County. The storm occurred in a moist and moderately unstable air mass ahead of a weak 500 mb shortwave over the Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm produced large hail in Cape Girardeau County. The storm occurred in a moist and moderately unstable air mass ahead of a weak 500 mb shortwave over the Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 18, 11:04 PM CST, 22 minutes earlier.

Area forecast discussion, Sep 18, 11:04 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1204 AM CDT Tue Sep 19 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 252 PM CDT Mon Sep 18 2017

Scattered thunderstorms developed by mid-afternoon, concentrated
in a region of strong differential heating on the southeast edge
of this morning's thickest cloudiness. A few of these storms
briefly pulsed up to strong levels, however heavy rain and gusty
winds to 30 mph have been the main hazards.

A weak 500 mb shortwave trough over the central Plains is aiding
development of convection in this moist and unstable air mass.
Short-term model guidance such as the ruc/hrrr indicate waves of
convection will persist much of the night ahead of this shortwave.
As instability wanes tonight, thunder will become more isolated.
Scattered to numerous showers will persist through the night.

On Tuesday, there will be a slow decrease in precipitation coverage
from west to east as the 500 mb shortwave passes across our
region. The models vary in the timing and location of the
shortwave energy, which is so subtle that its hard to define in
some models. Much of southern IL and southeast MO will be dry in
the afternoon.

Mainly dry weather is expected Tuesday night through Wednesday
night as a sharp 500 mb ridge develops quickly over the Lower Ohio
Valley. However, a few diurnally induced showers or storms could
develop Wednesday on the front side of the ridge. A slight chance
pop will remain in the forecast for Wednesday, mainly southeast of
a kevv to kpof line.

Temps will change little over the next couple days in the stagnant
pattern. The main driver of temp trends will be clouds and precip.
Given the gradual drying trend, highs should tick upward each day.
Highs by Wednesday will be near 90, except mid 80s where the
highest pops are forecast over the khop area. Overnight lows will
be mainly in the upper 60s to around 70.

.LONG TERM...(Thursday through Monday)
Issued at 252 PM CDT Mon Sep 18 2017

Fairly high confidence in the extended with good model agreement and
high pressure in charge.

The extended continues to advertise mainly dry conditions with high
pressure both at the surface and aloft. However there is southerly
flow in tact with plenty of moisture...especially late in the
forecast as the high starts to drift to the east. This will allow
the gulf to be open for business. The combination of above normal
temperature and plenty of available moisture will not be able to
rule out at least isolated chances of showers and storms. Especially
during the max heating of the day. The models are indicating a front
trying to work into the area by the middle of next week. Models are
in good agreement with this scenario. It is climatologically fitting
as well. Again temperatures will remain well above normal for both
highs and lows.

&&

.AVIATION...
Issued at 1203 am CDT Mon Sep 19 2017

for the 06z Tuesday WFO PAH TAF's, tempted to keep ceilings and
visibilities in the VFR category, with some visibilities in the
MVFR category through 12z-14z. A surface low and trough over
Southeast Missouri and Southwest Illinois will gradually lift
northeast toward southwest Indiana and northwest Kentucky toward
daybreak. There is some lower confidence on the evolution and
translation of the surface low and trough through the area
tonight, so added at least vicinity mention of showers for the
KEVV and KOWB TAF sites overnight.

The upper level trough axis should move through the region during
the morning, so anticipate VFR ceilings/cloud bases to dominate
through the remainder of the forecast period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...KH
AVIATION...Smith
Hazardous weather outlook, Sep 18, 9:10 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1010 PM CDT Mon Sep 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1010 PM CDT Mon Sep 18 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms are forecast overnight. Storm hazards
will include locally heavy rain and cloud to ground lightning.
Stronger storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A small chance of thunderstorms lingers on Tuesday with better
chances across southwest Indiana and the Kentucky Pennyrile. Small
chances of mainly heat of the day storms are forecast primarily
for the southern half of the area Wednesday through Friday. Locally
heavy rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 18, 7:56 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
856 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             W CARBONDALE            37.72N 89.22W
09/18/2017  E1.75 INCH       JACKSON            IL   PUBLIC

            PUBLIC REPORT OF GOLFBALL HAIL RELAYED BY WSIL-TV.

&&

K. SMITH
Local storm report, Sep 18, 7:58 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
09/18/2017  M41 MPH          JACKSON            IL   ASOS

            THUNDERSTORM WIND GUST REPORTED FROM ASOS OBSERVATION AT
            SOUTHERN ILLINOIS AIRPORT IN CARBONDALE IL.

&&

K. SMITH
Local storm report, Sep 18, 8:54 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             3 ESE MURPHYSBORO       37.75N 89.29W
09/18/2017  M1.00 INCH       JACKSON            IL   BROADCAST MEDIA

&&

CTN
Local storm report, Sep 18, 8:57 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             DE SOTO                 37.82N 89.23W
09/18/2017  M1.00 INCH       JACKSON            IL   BROADCAST MEDIA

&&

CTN
Special weather statement, Sep 18, 10:28 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
1128 PM CDT MON SEP 18 2017

KYZ008-011-190515-
Marshall KY-Lyon KY-
1128 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND LYON
COUNTIES UNTIL 1215 AM CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Benton, moving northeast at 20 mph. This storm will
move across the northern end of the Land Between the Lakes.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eddyville and Kuttawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3688 8829 3718 8807 3697 8790 3688 8810
      3687 8816 3686 8815 3682 8824
TIME...MOT...LOC 0427Z 225DEG 19KT 3689 8822

DRS
Special weather statement, Sep 18, 11:03 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
1203 AM CDT TUE SEP 19 2017

MOZ087-190545-
Cape Girardeau MO-
1203 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAPE GIRARDEAU COUNTY
UNTIL 1245 AM CDT...

At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burfordville, or 7 miles west of Jackson, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cape Girardeau, Jackson, Gordonville, Burfordville, Millersville and
Pocahontas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3745 8986 3754 8952 3748 8948 3744 8944
      3740 8942 3736 8943 3734 8944 3734 8948
      3731 8951 3729 8952 3728 8986
TIME...MOT...LOC 0502Z 263DEG 21KT 3736 8979

DRS

The radar

The Paducah radar (KPAH), 87 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cape Girardeau

When
September 18, 11:26 PM CST
Where
Cape Girardeau County, Jackson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -89.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717737.